Jump to content

hollyemma86: Going cold turkey


hollyemma86

Recommended Posts

Hello. I have been taking venlafaxine for 10 years now and in that time I have tried a few times to taper off but I can only ever get down to 125mg before feeling really crappy again and having my dose put back up. I was thinking of going cold turkey to just be done with it once and for all. Has anyone done this before and is it possible to over come? I feel like it may be the only way for me but I'm slightly scared by all the horror stories I've heard. Any advice would be great please, thank you.

11 years ago tried prozac with no success.

I then tried Fluoxotine with no success.

I was then put on venlafaxine 275mg with good results.

The last few years i have tried to taper off and got down to 75mg but then dose upped again.

I am now on 150mg

Link to comment
  • ChessieCat changed the title to hollyemma86: Going cold turkey
  • Moderator Emeritus

Hi hollyemma and welcome to SA,

 

Feeling scared is understandable.  I think most if not all of SA members have experienced that.

 

It sounds like when you have reduced your dose you have reduced too quickly.  Cold turkey is not recommended.

 

SA recommends tapering by no more than 10% of the previous dose followed by a hold at that dose for about 4 weeks to allow the brain to adapt to not getting as much of the drug.  This is because psychiatric drugs create a physiological dependence, not physical like caffeine or nicotine.

 

This is my own experience of reducing my drug:  I reduced from 100mg to 50mg Pristiq and for 3 weeks I experienced extreme cog fog.  Even walking took all my concentration.  After 3 weeks I was unable to type.  Having been a typist for 40+ years I knew that something was wrong.  Thankfully I had joined SA a few days before this happened and they had suggested increase my dose.  After I couldn't type I took extra Pristiq.  About 4 hours later I was able to type again and the cog fog started clearing.  I knew for certain that it was the drug.

 

And my experience of doing a cold turkey:  Prior to going onto Pristiq I was taking citalopram.  I cold turkeyed that drug and felt great for a couple of months.  I then became bedridden for 2.5 weeks with what seemed like the flu but I knew it wasn't.  I could hardly eat and lost 8kg.  When I joined SA I connected the dots and realised that it was delayed withdrawal symptoms.

 

Patience is needed to get off these drugs.  We suggest throwing out the calendar and listening to your body and your symptoms.  If after 4 weeks you don't feel stable, are unwell or life circumstances are a bit more stressful than usual (for example the Christmas period, winter time, or job change) it is better to stay at that dose for a bit longer until things settle down.

 

We ask all members to create a drug signature.  This appears below every post you make.  Please update it whenever you make a change.  This is the preferred format which makes it easier for us to see your drug history at a glance:

 

A request: Would you summarize your history in a signature - ALL drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?

  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs. 
  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Link to Account Settings – Create or Edit a signature.

 

I'm going to give you lots of links to check out.  Please don't feel overwhelmed, just work your way through them one at a time as you feel able.

 

Before you begin tapering what you need to know

 

Why taper by 10% of my dosage?

 

Tips for tapering off Effexor (venlafaxine)

 

Dr Joseph Glenmullen's Withdrawal Symptoms

 

Windows and Waves Pattern of Stabilization

 

How do you talk to a doctor about tapering and withdrawal?


What should I expect from my doctor about withdrawal symptoms?

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

Keep it Simple, Slow and Stable


Keep Notes on Paper

 

Rate Symptoms Daily to Check Patterns and Progress

Tapering Calculator - Online

 

It is best to make only 1 change at a time.  It is also better not to start taking a complex vitamin because if you experience issues you will not know what exactly is causing it.  B vitamins can be stimulating especially B6.  hypersensitive-to-b-vitamin-or-b-vitamin-complex  If trying anything new, start with a small amount to see how you react and build up to the recommended amount.  The only supplements which SA recommends are Magnesium and Omega-3 Fish Oil.  Try a small amount one at a time to see how you react.

 

Even with a careful and slow taper you will most likely experience times of discomfort.  It is best to learn and use Non-drug techniques to cope

 

As a word of encouragement, I had been on an AD for 25 years and joined SA 2.5 years ago, after experiencing 3 weeks of bad cog fog when I reduced from 100mg Pristiq to 50mg.  I have following SA's tapering protocol and have managed to reduce from 100mg Pristiq to 11mg in that time.  I have only suffered minor withdrawal symptoms.  I am working 3 days per week.

 

There are many existing topics and discussions on this site.  You can use the site search function on the main page of the site at the top right, or use a search engine and include survivingantidepressants.org in your search string.

 

As I said, lots of information, but I really want you to have what you need so you can have a successful taper.

 

This is your own Intro topic where you can ask questions and journal your progress.  We suggest that members visit each others Intro topics so that can support and encourage each other.

 

Edited by ChessieCat

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy